Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Hastings, NE

June 21, 2005Howard County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 21, 2005, 3:57 AM CDT for Howard County, Nebraska. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 3:57 AM CDT (08:57 UTC)
Expired
Jun 21, 2005, 10:00 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Howard County, NE

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:45 AM CDTFLASH FLOODDannebrog, NELOCALIZED STREET FLOODING.
Jun 21, 4:45 AM CDTFLASH FLOODSt. Paul, NEWATER CURB FULL ESPECIALLY IN LOW AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4868 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 210857
FFWGID
NEC093-211500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
357 AM CDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN CENTRAL NEBRASKA

* UNTIL 1000 AM CDT

* AT 352 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
  HEAVY RAIN OVER ST. LIBORY...OR ABOUT 9 MILES NORTH OF GRAND
  ISLAND. THE STORM IS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  ST. LIBORY AND DANNEBROG

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4138 9837 4138 9828 4105 9829 4105 9874
      4127 9874 4128 9873 4139 9873 4139 9838

$$
HEINLEIN
3 follow-up statements
000 
WGUS73 KGID 211112
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
601 AM CDT TUE JUN 21 2005

NEC093-211500-
HOWARD NE-
601 AM CDT TUE JUN 21 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 AM CDT FOR HOWARD
COUNTY...

AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE  LIGHT TO MODERATE RAIN FALLING ACROSS HOWARD COUNTY. THIS 
RAIN WILL END BY 10 AM. AREAS OF HOWARD COUNTY...ESPECIALLY 
SOUTHEASTERN HOWARD COUNTY HAVE RECEIVED SEVERAL INCHES OF RAIN 
OVERNIGHT AND WITH CONTINUED RAINFALL...COULD EXPERIENCE FLASH 
FLOODING THIS MORNING.

STREET FLOODING HAS BEEN REPORTED IN DANNEBROG AND SAINT PAUL.  THIS 
FLOODING HAS BEEN SHOWING SIGNS OF RECEDING...BUT CONDITIONS STILL 
PERSIST FOR MORE POSSIBLE FLASH FLOODING...ESPECIALLY NEAR SAINT 
LIBORY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT 
LIBORY...SAINT PAUL AND DANNEBROG.

LAT...LON 4138 9837 4138 9828 4105 9829 4105 9874
      4127 9874 4128 9873 4139 9873 4139 9838

$$

HEINLEIN
000 
WGUS73 KGID 211313
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
809 AM CDT TUE JUN 21 2005

NEC093-211500-
HOWARD NE-
809 AM CDT TUE JUN 21 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 AM CDT FOR HOWARD
COUNTY...

AT 805 AM CDT...LIGHT RAIN CONTINUED TO FALL ACROSS HOWARD COUNTY.  
RAINALL AMOUNTS IN HOWARD COUNTY INCLUDED 2.14 INCHES 4 MILES NORTH 
OF SAINT PAUL AND 2.50 INCHES AT DANNEBROG.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  RISES IN RIVER LEVELS CAN BE EXPECTED 
ALONG THE MIDDLE LOUP RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4138 9837 4138 9828 4105 9829 4105 9874
      4127 9874 4128 9873 4139 9873 4139 9838

$$

FAY
000 
WGUS73 KGID 211406
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
906 AM CDT TUE JUN 21 2005

NEC093-211416-
HOWARD NE-
906 AM CDT TUE JUN 21 2005

...THE FLASH FLOOD WARNING FOR HOWARD COUNTY IS CANCELLED...

RAIN HAS ENDED IN HOWARD COUNTY AND NO ADDITIONAL FLOODING IS 
EXPECTED.

LAT...LON 4138 9837 4138 9828 4105 9829 4105 9874
      4127 9874 4128 9873 4139 9873 4139 9838

$$

FAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:40 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 21, 3:40 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
340 AM CDT TUE JUN 21 2005

.DISCUSSION...SEVERAL THINGS TO CONSIDER THIS MORNING. CURRENT
PRECIPITATION ASSOCIATED WITH UPPER LEVEL WAVE DRIFTING SOUTH...A
LINE MOVING IN FROM THE WEST THAT GOT STARTED FROM THE FRONT TO THE
WEST AND ANOTHER BATCH IN THE MIDDLE THAT HAS DEVELOPED ALONG A
COUPLE OF OLD OUTFLOW BOUNDARIES THAT COLLIDED. EXPECT THAT THESE
THUNDERSTORMS SHOULD DISSIPATE THIS MORNING...BUT WITH MORE OUTFLOW
BOUNDARIES BEING FORMED AND PLENTY OF LOW LEVEL MOISTURE...AM AFRAID
THAT SOME OF THE THUNDERSTORMS COULD LINGER INTO THE MORNING HOURS.

THE NEXT CONSIDERATION WILL BE HIGH TEMPERATURES TODAY. SEVERAL
FACTORS WHICH COULD CAUSE PROBLEMS WITH THE FORECAST. CLOUD COVER IS
THE FIRST...WITH THE THUNDERSTORMS OVER THE AREA...MOST OF THE AREA
IS STARTING OUT WITH CLOUDY SKIES AND WILL REMAIN THAT WAY FOR MUCH
OF THE DAY. DEW POINTS ARE ALSO FAIRLY HIGH AND MOIST AIR IS HARDER
TO WARM UP. THEN THERE IS THE FACT THAT WE ARE STILL ABOVE THE
FORECAST LOW BY SEVERAL DEGREES. HAVE COOLED TEMPERATURES DOWN FOR
TODAY BY A FEW DEGREES.

MODELS ARE ENOUGH DIFFERENT THAT THERE IS SOME CONCERN FOR THE NEXT
COUPLE OF DAYS. THE NAM HAS THE UPPER LEVEL HIGH DRIFTING TO THE
WEST AND A WAVE MOVES ACROSS THE FORECAST AREA LATE TONIGHT WITH QPF
OVER THE FORECAST AREA. THE GFS HAS THE HIGH REMAIN FURTHER EAST
THAN THE NAM AND THE UPPER WAVE STAYS FURTHER TO THE NORTHEAST. THEY
STILL PAINT A LITTLE QPF ACROSS THE AREA. HAVE KEPT SOME LOW POPS IN
THE NORTHEAST PART OF THE FORECAST AREA WHERE THE BEST LIKELIHOOD OF
THE UPPER WAVE AFFECTING THE AREA IS.

BY WEDNESDAY THERE IS AN UPPER WAVE THAT MOVES INTO THE NORTHERN
STREAM AND PUSHES THE RIDGE TO THE SOUTH. A SHORT WAVE SLIPS INTO
THE CENTRAL PLAINS ON FRIDAY AND EXPECT THAT THERE COULD BE SOME
THUNDERSTORMS DEVELOP FRIDAY AFTERNOON AND EVENING. TEMPERATURES
WILL COOL SLIGHTLY FOR SATURDAY...BUT WILL RETURN TO THE 90S ACROSS
THE AREA SUNDAY THROUGH TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

JCB
Hazardous weather outlook, Jun 21, 1:45 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR MISPELLING OF LOUP CITY
NOAA NATIONAL WEATHER SERVICE HASTINGS NE
145 AM CDT TUE JUN 21 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
145 AM CDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.  THERE IS AN ISOLATED
CHANCE OF HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT MAINLY NORTH
OF A LINE FROM LOUP CITY TO YORK.  LATER OUTLOOKS WILL BETTER
DEFINE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

GRIFFIS/NICHOLSON/HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:05 AM CDTSevere Thunderstorm WarningGIDSherman55 min
Jun 21, 3:15 AM CDTSevere Thunderstorm WarningGIDHarlan49 min
Jun 21, 3:29 AM CDTSevere Thunderstorm WarningGIDBuffalo61 min
Jun 21, 3:48 AM CDTSevere Thunderstorm WarningGIDHoward48 min
Jun 21, 3:52 AM CDTFlash Flood WarningGIDFranklin6 hr
Jun 21, 4:09 AM CDTSevere Thunderstorm WarningGIDHall52 min

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.